Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 8, NWS San Angelo, TX

May 13, 2008McCulloch County, Texas

NWS San Angelo, TX issued this flash flood warning at May 13, 2008, 9:39 PM CDT for McCulloch County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2008, 9:39 PM CDT (02:39 UTC)
Expired
May 14, 2008, 1:45 AM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County McCulloch County, TX

The radar

The San Angelo radar (KSJT), 106 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.7 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1518 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
3024 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 140242
FFWSJT
TXC307-140645-
/O.NEW.KSJT.FF.W.0008.080514T0239Z-080514T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
939 PM CDT TUE MAY 13 2008

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCCULLOCH COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 145 AM CDT

* AT 938 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING WILL BE POSSIBLE FROM A THUNDERSTORM ACROSS SOUTHERN
  MCCULLOCH COUNTY

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BRADY...
  LOHN...MELVIN...PEAR VALLEY...PLACID...ROCHELLE...VOCA AND BRADY
  LAKE

HEAVY RAINFALL OF 1 AND ONE HALF INCHES PER HOUR WILL FALL ON 
ALREADY SATURATED SOILS...AND LIKELY RESULT IN FLASH FLOODING. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. TURN AROUND...DONT DROWN.

LAT...LON 3139 9959 3135 9910 3095 9909 3095 9960
TIME...MOT...LOC 0239Z 180DEG 0KT 3110 9944

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 13, 6:38 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 13, 6:38 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
638 PM CDT TUE MAY 13 2008

.AVIATION...
SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE WEST
CENTRAL TEXAS...ANY STORMS THAT DO DEVELOP HAVE A GOOD POTENTIAL
OF BECOMING SEVERE... ADDITIONAL STORMS ARE EXPECTED TO DEVELOP
THIS EVENING INTO WEDNESDAY MORNING. A COLD FRONT WILL MOVE SOUTH
INTO THE BIG COUNTRY THIS EVENING AND WILL STALL ALONG THE
INTERSTATE 20 CORRIDOR BY 06Z/14 AND WILL FINALLY PUSH SOUTH LATE
WEDNESDAY AFTERNOON....SO THE POSSIBILITY FOR THUNDERSTORMS AND
SEVERE WEATHER WILL CONTINUE INTO WEDNESDAY.

&&

.PREV DISCUSSION... /ISSUED 420 PM CDT TUE MAY 13 2008/

SHORT TERM...

WEST CENTRAL TEXAS RAIN CHANCES REMAIN IN THE FORECAST THROUGH
THURSDAY NIGHT AS UPPER LEVEL LOW WILL TRACK ACROSS SOUTHERN NEW
MEXICO ACROSS THE TEXAS HIGH PLAINS. EXPECT THAT MOST OF THE PRECIP
WILL BE FOCUSED AROUND THE BIG COUNTRY ALONG THE COLD FRONT INTO
OKLAHOMA AND ACROSS THE TEXAS HILL COUNTRY. CURRENTLY SURFACE LOW
SITUATED IN WEST TEXAS/SOUTHERN NEW MEXICO AND DRYLINE IS STARTING
TO ADVANCE ACROSS WEST CENTRAL TEXAS. COLD FRONT HAS PUSHED THROUGH
THE NORTHERN EDGE OF THE BIG COUNTRY. FOR TONIGHT WEAK COLD FRONT
REMAINS STATIONARY AND DRYLINE RETREATS BACK TO THE WESTERN EDGE
OF THE CWA. LOOKS LIKE BEST CHANCE FOR THUNDERSTORM INITIATION
WILL BE ALONG AND NORTH OF THE I 20 CORRIDOR AND TO THE NORTHWEST
HILL COUNTRY. ANY THUNDERSTORM DEVELOPMENT THAT MAY OCCUR MAY
BECOME SEVERE. BULK SHEAR 0-6 KM IS BETWEEN 35 AND 50 KTS. STRONG
WINDS AND LARGE HAIL WILL BE THE MAIN THREATS FOR ANY STORM THAT
DEVELOPS. POTENTIAL FOR TORNADOES EXISTS ESPECIALLY ALONG SURFACE
BOUNDARIES.

WEDNESDAY THE UPPER LEVEL SYSTEM WILL ADVANCE INTO TEXAS AND THE COLD
FRONT PROGRESSES THROUGH THE ENTIRE CWA BY THURSDAY MORNING.
DURING THE DAY DRYLINE ADVANCES THROUGH MUCH OF WEST CENTRAL TEXAS.
THERE WILL BE ANOTHER CHANCE FOR A SECOND ROUND OF THUNDERSTORMS
OVERNIGHT AS THE COLD FRONT PUSHES SOUTH AND DRYLINE RETREATS.
SEVERE POTENTIAL IS LIKELY AS BULK SHEAR VALUES ARE ONCE AGAIN IN
THE RANGE OF 35 TO 50 KTS.

THURSDAY UPPER LEVEL LOW WILL MOVE EASTWARD AND CHANCE OF SHOWERS
WILL DIMINISH. NORTHERLY WINDS WILL CHANGE BY FRIDAY OUT OF THE SOUTH AS
A SURFACE HIGH SETTLES BACK INTO WEST TEXAS.

LONG TERM...
BY SUNDAY...A CUTOFF UPPER LEVEL LOW WILL BE ESTABLISHED OVER
NORTHWESTERN MEXICO. THIS WILL PUT WEST CENTRAL TEXAS UNDER
SHORTWAVE RIDGING. THIS WILL KEEP POP CHANCES LOW FOR THE MOST PART.
THE RIDGING WILL ALLOW TEMPERATURES TO BE SLIGHTLY ABOVE NORMAL
THROUGH THE END OF THE FORECAST AS WELL. GFS/ECMWF SLOWLY WEAKEN THE
UPPER LEVEL LOW OVER THE BAJA PENINSULA...NEVER REALLY LIFTING IT TO
THE NORTHEAST OVER OUR AREA. SO...HAVE LEFT POPS LOW THROUGH THE
EXTENDED AS WELL. WITHOUT A SIGNIFICANT SURFACE PRESSURE GRADIENT
THROUGH THE PERIOD...WINDS WILL BE FAIRLY LIGHT AND GENERALLY
SOUTHERLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 66  80  55  75 /  60  30  40  10
SAN ANGELO 	 67  88  56  77 /  50  20  20  10
JUNCTION 	 70  90  59  83 /  70  20  30  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/28
Hazardous weather outlook, May 13, 3:58 PM CDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
358 PM CDT TUE MAY 13 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-142100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
358 PM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS
PORTIONS OF WEST CENTRAL TEXAS. VERY LARGE HAIL AND DAMAGING WIND
WILL BE THE MAIN THREATS...WITH PERHAPS AN ISOLATED TORNADO ALSO
POSSIBLE. SCATTERED THUNDERSTORMS...SOME SEVERE...WILL BE POSSIBLE
ALONG AND AHEAD OF THE DRYLINE LATE THIS AFTERNOON AND EVENING
MAINLY ALONG AND EAST OF AN ABILENE TO SAN ANGELO TO OZONA LINE.
AS THE DRYLINE STARTS TO RETREAT BACK TO THE WEST THIS
EVENING...ADDITIONAL THUNDERSTORMS WILL DEVELOP BOTH ALONG THE
DRYLINE AND ALONG THE COLD FRONT ITSELF. ONE THE STORMS
DEVELOP...THEY MAY CONTINUE WELL INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT IS NOT EXPECTED TO MAKE MUCH PROGRESS INTO WEST
CENTRAL TEXAS TONIGHT. THE DRYLINE WILL SURGE EAST AGAIN ON
WEDNESDAY...SETTING THE STAGE FOR ADDITIONAL SEVERE STORM
DEVELOPMENT ON WEDNESDAY ALONG BOTH THE DRYLINE AND FRONTAL
BOUNDARY. AGAIN...LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES WILL AGAIN BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ACROSS WEST CENTRAL TEXAS
THROUGH TONIGHT...AND AGAIN ON WEDNESDAY.

In the hours before

Local storm report, May 13, 6:43 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
643 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             BRADY                   31.14N 99.33W
05/13/2008  E1.75 INCH       MCCULLOCH          TX   TRAINED SPOTTER

            SEVERAL REPORTS IN THE CITY.

0618 PM     HAIL             4 NW BRADY              31.18N 99.38W
05/13/2008  E1.00 INCH       MCCULLOCH          TX   NWS EMPLOYEE

&&

11
Local storm report, May 13, 6:51 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
651 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND GST     BRADY                   31.14N 99.33W
05/13/2008  E60 MPH          MCCULLOCH          TX   TRAINED SPOTTER

&&

11
Local storm report, May 13, 7:02 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
702 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             BRADY                   31.14N 99.33W
05/13/2008  E1.75 INCH       MCCULLOCH          TX   TRAINED SPOTTER

&&

JSTATES
Special weather statement, May 13, 7:24 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
724 PM CDT TUE MAY 13 2008

TXZ066-071>073-140130-
RUNNELS TX-TOM GREEN TX-CONCHO TX-IRION TX-
724 PM CDT TUE MAY 13 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 830 PM CDT FOR
RUNNELS...TOM GREEN...CONCHO AND IRION COUNTIES...

AT 723 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 8 MILES SOUTHWEST OF WALL...OR ABOUT 13
MILES SOUTH OF SAN ANGELO...MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WALL BY 740 PM CDT
  VANCOURT AND VERIBEST BY 755 PM CDT
  VICK AND MERETA BY 805 PM CDT
  EOLA BY 810 PM CDT
  THE INTERSECTION OF RANCH ROAD 380 AND RANCH ROAD 381 BY 815 PM CDT

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS
STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR WEST CENTRAL TEXAS.
Special weather statement, May 13, 7:37 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
737 PM CDT TUE MAY 13 2008

TXZ066-071>073-077-140130-
RUNNELS TX-TOM GREEN TX-CONCHO TX-IRION TX-SCHLEICHER TX-
737 PM CDT TUE MAY 13 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 830 PM CDT FOR
RUNNELS...TOM GREEN...CONCHO...IRION AND SCHLEICHER COUNTIES...

AT 733 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 8 MILES SOUTHWEST OF WALL...OR ABOUT 13
MILES SOUTHEAST OF SAN ANGELO...MOVING NORTHEAST AT 26 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WALL BY 750 PM CDT
  VANCOURT BY 800 PM CDT
  VICK BY 810 PM CDT
  EOLA AND MERETA BY 815 PM CDT

PEA SIZE TO ONE HALF INCH HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY
WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR WEST CENTRAL TEXAS.

24
Local storm report, May 13, 8:12 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
812 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             6 NW EDEN               31.28N 99.92W
05/13/2008  E0.75 INCH       CONCHO             TX   PUBLIC

&&

11

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:02 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman43 min
May 13, 7:04 PM CDTFlash Flood WarningSJTMcCulloch116 min
May 13, 7:22 PM CDTAreal Flood AdvisorySJTBrown113 min
May 13, 7:47 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green28 min
May 13, 8:03 PM CDTSevere Thunderstorm WarningSJTKimble, Sutton57 min
May 13, 8:10 PM CDTSevere Thunderstorm WarningSJTConcho, Menard, Schleicher, Tom Green35 min
May 13, 8:35 PM CDTSevere Thunderstorm WarningSJTHaskell, Shackelford, Throckmorton40 min
May 13, 8:38 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton30 min
May 13, 8:41 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch, Menard34 min
May 13, 8:53 PM CDTSevere Thunderstorm WarningSJTKimble, Mason52 min
May 13, 8:58 PM CDTTornado WarningSJTConcho, McCulloch, Menard32 min
May 13, 9:08 PM CDTFlash Flood WarningSJTConcho, Menard2 hr
May 13, 9:26 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch, Mason, Menard34 min
May 13, 9:47 PM CDTSevere Thunderstorm WarningSJTKimble, Mason42 min
May 13, 9:55 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, San Saba35 min
May 13, 10:36 PM CDTAreal Flood AdvisorySJTSan Saba114 min
May 14, 12:14 AM CDTSevere Thunderstorm WarningSJTIrion, Schleicher, Tom Green46 min
May 14, 12:57 AM CDTSevere Thunderstorm WarningSJTConcho, Menard, Schleicher, Tom Green48 min
May 14, 1:15 AM CDTTornado WarningSJTConcho, McCulloch, Menard45 min
May 14, 2:59 AM CDTSevere Thunderstorm WarningSJTKimble46 min
May 14, 3:17 AM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, San Saba43 min
May 14, 4:06 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green39 min
May 14, 4:20 PM CDTSevere Thunderstorm WarningSJTCoke, Sterling40 min
May 14, 4:34 PM CDTSevere Thunderstorm WarningSJTTom Green41 min
May 14, 5:04 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green41 min
May 14, 5:05 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan40 min
May 14, 5:22 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan53 min
May 14, 5:33 PM CDTTornado WarningSJTConcho, Menard27 min
May 14, 5:35 PM CDTTornado WarningSJTNolan25 min
May 14, 5:52 PM CDTTornado WarningSJTConcho, McCulloch38 min
May 14, 5:58 PM CDTSevere Thunderstorm WarningSJTColeman47 min
May 14, 6:01 PM CDTSevere Thunderstorm WarningSJTJones, Taylor59 min
May 14, 6:05 PM CDTSevere Thunderstorm WarningSJTMason, San Saba40 min
May 14, 6:21 PM CDTTornado WarningSJTTaylor24 min
May 14, 6:24 PM CDTTornado WarningSJTMcCulloch, San Saba51 min
May 14, 6:29 PM CDTTornado WarningSJTMason31 min
May 14, 6:40 PM CDTTornado WarningSJTCallahan, Taylor35 min
May 14, 6:45 PM CDTSevere Thunderstorm WarningSJTCallahan30 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.